Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 34, NWS Cheyenne, WY

June 23, 2023Albany County, Carbon County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jun 23, 2023, 1:09 PM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Jun 24, 2023, 12:00 AM MDT. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 2023, 1:09 PM MDT (19:09 UTC)
In effect from
Jun 24, 2023, 12:00 AM MDT
Expired
Jun 24, 2023, 12:00 PM MDT
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:22 AM MDTNON-TSTM WND GST 6011 Se Arlington, WYWYDOT SENSOR AT STROUSS HILL.
Jun 24, 9:17 AM MDTNON-TSTM WND GST 6311 Wsw Warren Af Base, WYMesonet station UP226 10.5 NW Natural Fort (UPR).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS75 KCYS 231909
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
109 PM MDT Fri Jun 23 2023

WYZ110-116-117-241115-
/O.UPG.KCYS.HW.A.0038.230624T0600Z-230624T1800Z/
/O.NEW.KCYS.HW.W.0034.230624T0600Z-230624T1800Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek
109 PM MDT Fri Jun 23 2023

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible. 

* WHERE...North Snowy Range Foothills, South Laramie Range and 
  South Laramie Range Foothills. 

* WHEN...Midnight Tonight through Noon Saturday.

* IMPACTS...Mainly to transportation. Strong crosswinds may create
  increased blow off and blow over risks for light weight and high
  profile vehicles. Those towing camper trailers and light load
  semi trucks are particularly at risk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-241115-
/O.CON.KCYS.HW.A.0038.230624T0600Z-230624T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
109 PM MDT Fri Jun 23 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MDT TONIGHT
THROUGH SATURDAY MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible. 

* WHERE...Central Laramie Range and Southwest Platte County. 

* WHEN...From late tonight through Saturday morning.

* IMPACTS...Mainly to transportation. Strong crosswinds may 
  create increased blow off and blow over risks for light weight 
  and high profile vehicles. Those towing camper trailers and 
  light load semi trucks are particularly at risk. 

*PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

TT
2 follow-up statements
958 
WWUS75 KCYS 240818
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
218 AM MDT Sat Jun 24 2023

WYZ110-116-117-241800-
/O.CON.KCYS.HW.W.0034.000000T0000Z-230624T1800Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek
218 AM MDT Sat Jun 24 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...North Snowy Range Foothills, South Laramie Range and 
  South Laramie Range Foothills.

* WHEN...Through Noon Saturday.

* IMPACTS...Mainly to transportation. Strong crosswinds may create
  increased blow off and blow over risks for light weight and high
  profile vehicles. Those towing camper trailers and light load
  semi trucks are particularly at risk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ106-241800-
/O.CON.KCYS.HW.A.0038.000000T0000Z-230624T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
218 AM MDT Sat Jun 24 2023

...HIGH WIND WATCH REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...From late tonight through Saturday morning.

* IMPACTS...Mainly to transportation. Strong crosswinds may create
  increased blow off and blow over risks for light weight and high
  profile vehicles. Those towing camper trailers and light load
  semi trucks are particularly at risk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
441 
WWUS75 KCYS 241737
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1137 AM MDT Sat Jun 24 2023

WYZ110-116-117-241845-
/O.EXP.KCYS.HW.W.0034.000000T0000Z-230624T1800Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek
1137 AM MDT Sat Jun 24 2023

...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY...

Isolated wind gusts around 60 MPH have diminished late this 
morning. Therefore, the High Wind Warning will be allowed to
expire. 

$$

WYZ106-241845-
/O.EXP.KCYS.HW.A.0038.000000T0000Z-230624T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
1137 AM MDT Sat Jun 24 2023

...HIGH WIND WATCH WILL EXPIRE AT NOON MDT TODAY...

Strong winds have not developed around the Bordeaux area so far
today, and do not expect them to reach criteria through the the
afternoon. Therefore, will let the High Wind Watch expire with no
Warning needed. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jun 23, 11:31 AM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 23, 11:31 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1131 AM MDT Fri Jun 23 2023

.SHORT TERM...(Today through Sunday)
Issued at 300 AM MDT Fri Jun 23 2023

Forecast concerns deal with significant severe thunderstorms today
and this evening...followed by strong winds tonight into Saturday.

Currently...Surface front analyzed from south central SOuth
Dakota...southwestward to a low in northeast Colorado into central
Utah this morning. An inverted leeside surface trough lays along
the east slopes of the Laramie Range at 06Z. IR imagery shows
upper low moving into western Nevada this morning. Dewpoints quite
high this morning with 60TD at Sidney and mid to upper 50s across
areas east of the Laramie Range. Seeing stratus and patchy fog
developing in area METARs with Cheyenne/Sidney/Kimball and
Chadron all down below 1K feet currently. Radar continues to show
isolated convection across our northern zones in Converse/Niobrara
Counties as well as Sioux County in the Panhandle.

More severe thunderstorms expected today as upper low tracks into
Western Wyoming. This approaching low will force the frontal
boundary northeast through the afternoon. HRRR and RAP simulated
radar showing convection breaking out after 19Z with discreet
supercells suggested across northern Albany...Converse Counties
initially. Storms move east into the Panhandle through early
evening and maintain good separation...so supercells may stay
discreet all the way through the Panhandle.

Model soundings showing MUCAPE above 3000J/KG in the Panhandle
with 0-6km shear near 50kts. Across southeastern Wyoming MUCAPE
2000-2500J/KG with the strong 0-6km shear as well. Steep mid level
lapse rates of 8-9C/KM as upper low tracks across central
Wyoming. 0-3km SRH approaches 200 m2/s2 across the Panhandle...so
tornadoes are a definite possibility. People need to be on the
alert for the possibility of some very strong tornadoes and very
large hail today. On a positive note...storm motions will be
fairly fast moving...so flash flooding threat will be low.

Surface front pushes northeast of our CWA by 03Z or so with
convection shifting that way as well. Next concern looks to be the
strong winds behind the front and upper low. Shortly after
midnight tonight into Saturday morning...GFS 700/750mb winds
continue to show 50-55kts across the Laramie Range. Random Forest
high wind guidance as well as local WRKHGT product shows really
good chances for our wind prone areas to hit High Wind Warning
criteria. Went ahead with High Wind Watches for the wind prone
areas from midnight Saturday through noon Saturday for these
areas.

.LONG TERM...(Sunday night through Thursday)
Issued at 300 AM MDT Fri Jun 23 2023

Main forecast concerns for the long term period will be another
active pattern for thunderstorms next week across southeast WY and
western NE.

Looking at surface high pressure sliding in across the high plains
across eastern WY and NE behind the training frontal passage. Weak
upslope flow post frontal passage will develop Sunday afternoon that
right now could lead to a few showers and storms mainly along and in
eastern foothills of the Laramie Range with marginal instability.
near-surface southeasterly moisture return Monday will be improved
& see the potential return of low-50 dew points into WY. Global
Models show an upper level low approaching the Great Basin with
initial leading shortwaves ejecting out with the southwest flow aiding
convective development as the 500mb ridge axis shifts east. The 500mb
height cluster analysis still remains uncertain with the timing of the
aforementioned ridge axis passage to the east showing numerous GEFS
ensemble members with a quicker progression and therefore a wetter
local solution Monday.

Because of this, decided to keep slight chance PoPs (15-25%) Monday
extending through the afternoon and evening for storms along and later
shifting east of the Laramie Range. Another shortwave passage likely
tuesday before solutions begin to significantly diverge. Stronger 500mb
Winds with this active pattern will raise shear values supporting
initially discrete before becoming organized storms capable of producing
severe hazards. This active severe pattern beginning early next week is
highlighted by the latest CSU-MLP with much of the CWA brushed by
extensive areas of nonzero probability through much of the extended for
severe thunderstorms.

Besides thunderstorms, afternoon temperatures will be fairly
seasonal for late June in the upper-70s and 80s though much of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1121 AM MDT Fri Jun 23 2023

Wyoming TAFS...A weather disturbance and associated cold front
will sweep west to east across the terminals, producing isolated
thunderstorms near Cheyenne from late afternoon through early this
evening. Strengthening pressure gradients will support wind gusts
of 30 to 45 knots tonight and Saturday morning. Scattered clouds
from 5000 to 10000 feet AGL will prevail, other than low clouds
around 2000 feet AGL at Cheyenne until 19Z.

Nebraska TAFS...A weather disturbance and associated cold front
will sweep west to east across the terminals, producing scattered
thunderstorms early this evening with gusts to 45 knots,
visibilities as low as 2 miles and ceilings near 2500 feet AGL.
Ceilings will rise to near 4000 feet this afternoon with wind
gusts up to 25 knots outside of thunderstorms. VFR conditions will
prevail by late this evening with pressure gradients supporting
wind gusts to 35 knots after 12Z Saturday.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Fri Jun 23 2023

Another round of severe thunderstorms expected this afternoon as a
cold front gets forced east and north through the forecast area.
Low pressure will track from southern Nevada into western Wyoming
and eventually into northeast Wyoming...which will force this
front back to the northeast. Front will be the focusing mechanism
for storm development this afternoon. Behind the front...west and
southwesterly winds are expected to increase tonight into Saturday
morning. Very strong winds expected in the wind prone areas where
we have High Wind Watches in effect. Winds don't ease until
Saturday evening. Much drier for Saturday and Sunday with westerly
winds continuing. Afternoon humidity could become critical along
the Interstate 80 corridor from Laramie to Rawlins both today and
Saturday. Given recent rain and green fuels...do not expect any
critical fire weather headlines through the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Saturday morning for
     WYZ106-110-116-117.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...MB
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 23, 5:08 AM MDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
508 AM MDT Fri Jun 23 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-241115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
508 AM MDT Fri Jun 23 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are possible this afternoon across southeast
Wyoming along and east of the Laramie Range. Very large
hail...damaging downburst winds and a few tornadoes are possible
from mid afternoon across southeast Wyoming to this evening for
the Nebraska Panhandle.

Strong winds are expected late this evening for the wind prone
areas of southeast Wyoming where wind gusts of 60 to 65 mph are
possible. A High Wind Watch is in effect from midnight Saturday
through noon Saturday for Arlington...Bordeaux and the Interstate
80 Summit. Wind gusts to 50 mph are anticipated elsewhere across
southeast Wyoming.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will be needed after 2 PM this afternoon for
areas east of the Laramie Range and the Nebraska Panhandle after 5
PM through mid evening.

In the hours before

Local storm report, Jun 23, 8:32 AM MDT, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
832 AM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Rain             Hawk Springs            41.79N 104.27W
06/22/2023  M3.20 inch       Goshen             WY   Public

&&

TT

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:11 PM MDTSpecial Weather StatementCYSGoshen49 min
Jun 22, 6:39 PM MDTSevere Thunderstorm WarningCYSGoshen25 min
Jun 22, 6:48 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie, Platte3 hr
Jun 22, 7:08 PM MDTFlash Flood WarningCYSGoshen3 hr
Jun 22, 9:55 PM MDTFlash Flood WarningCYSNiobrara4 hr
Jun 22, 10:14 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jun 22, 10:49 PM MDTAreal Flood AdvisoryCYSGoshen12 hr
Jun 23, 2:01 AM MDTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte34 hr
Jun 23, 3:51 PM MDTSevere Thunderstorm WarningCYSConverse39 min
Jun 23, 3:52 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte23 min
Jun 23, 4:13 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Platte47 min
Jun 23, 4:15 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Platte45 min
Jun 23, 4:26 PM MDTSevere Thunderstorm WarningCYSConverse49 min
Jun 23, 4:44 PM MDTTornado Warning Tornado observedCYSConverse12 min
Jun 23, 4:58 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSGoshen, Platte47 min
Jun 23, 5:13 PM MDTTornado Warning Tornado observedCYSGoshen, Platte32 min
Jun 23, 5:40 PM MDTSevere Thunderstorm WarningCYSConverse50 min
Jun 23, 5:44 PM MDTTornado Warning Tornado observedCYSGoshen31 min

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.